The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Adverse Events Associated with Childhood Vaccines: Evidence Bearing on Causality
For purposes of analyses, these case reports can be divided into two reasonably distinct groups. One group consists of 17 individuals in whom arthritis involving multiple joints occurred within 3 weeks after vaccination and the arthritis was associated with fever. The second group includes 40 individuals who developed arthritis not associated with documented fever in one or more joints within 2 months after hepatitis B vaccination.
An associated transient rash was observed in 9 of the 17 patients with polyarticular arthritis and fever. Fifteen of these 17 patients recovered from the arthritis rapidly (with resolution within 3 days to 2 months), whereas 2 individuals developed a more chronic arthritis that persisted for at least 1 year. Nine episodes of arthritis occurred after the first vaccine dose, seven after the second, and one after the third. Among these individuals, 16 were women and 1 was a man. The mean age of the 17 individuals was 43 years. The two individuals who developed a more chronic arthritis were both women, aged 38 and 50 years. The associated skin rashes were transient in all patients; detailed descriptions of the rashes were lacking. All individuals in this group had arthritis in more than one joint; however, a symmetrical polyarthritis of the type typical of a serum sickness-like reaction was described in only three individuals.
For completeness, it should be noted that of the 17 patients with acute onset of arthritis and fever, 1 had associated erythema nodosum. At least three other cases of erythema nodosum have been reported following hepatitis B vaccination (DiGuisto and Bernhard, 1986; Goolsby, 1989; Rogerson and Nye, 1990). Although the rashes in the nine individuals in whom they occurred were not defined, there are reports in the literature of erythema multiforme following hepatitis B vaccination (Feldshon and Sampliner, 1984; Milstien and Kuritsky, 1986; Wakeel and White, 1992). Although both erythema multiforme and erythema nodosum may represent hypersensitivity reactions, neither has been observed sufficiently frequently to support a causal relation with the hepatitis B vaccine. The more severe, potentially fatal variant of erythema multiforme (Stevens-Johnson syndrome) has not been reported in association with hepatitis B vaccines.
The larger group of 40 individuals who developed arthritis, without documentation of associated fever, within 2 months after receiving hepatitis B vaccine presented with a more heterogeneous clinical picture. In these individuals, involvement of a single joint was common, and the predominance in women was less striking than that in individuals with the more acute onset of arthritis with fever (11 men, 29 women). In this group, the mean age was 46 years (range, 21-92 years). Six of the 40 individuals in this group had antecedent rheumatoid arthritis, and the acute arthritis following vaccination was described as a flare-up of rheumatoid arthritis. The arthritis in the 40 individuals was of widely varying duration, persisting for up to 2 years in one instance.